An Allergic Reaction Turns into a Life-Threatening Rare Disease: Stevens Johnson Syndrome


One Saturday in April 2013, I woke up on the futon in my sister’s living room and felt like I had pink eye.

I was working as a CNA at the Mass Eye and Ear ER, so I immediately assumed I had caught some kind of eye infection from there. To top it off, it felt as though I had a yeast infection. I didn’t think twice about the vaginal irritation because I used to get yeast infections quite frequently. I was living on my sister’s futon because I had broken up with my boyfriend and moved out of his condo, and these annoying medical issues were not something I wanted to deal with.

By Sunday both symptoms had worsened, so I got checked out by an eye doctor at Mass Eye and Ear and was told that the eye irritation looked like allergic conjunctivitis. I began taking an oral anti-fungal medication for the “yeast infection.” By Monday morning, things had not improved and I began to develop weird sores on my gums, so I visited my primary care provider at MGH. She took a culture for the yeast infection and checked out my eyes—agreeing that it looked like allergic conjunctivitis.

My PCP recommended that I stop taking the Bupropion (generic Wellbutrin) that I had started three weeks ago to help with my anxiety, which had worsened recently with all of the life changes I was going through. Luckily, at my sister’s prompting I had actually already decided to stop taking it Monday morning—Bupropion was the only new thing that had been introduced in my routine and we worried it could be causing an allergic reaction. Monday night I was in even more pain so my sister and I went to the Somerville Hospital to see if a more helpful diagnosis could be made.

The doctor checked me out thoroughly, and left the room to do some research to try and connect the eye, mouth, and vaginal issues. She came back and said that it seemed to be some kind of allergic reaction or autoimmune reaction, and prescribed prednisone to reduce the immune response. I took the prednisone and when I woke up Tuesday morning the redness in my face seemed to improve, the sores in my mouth only got worse and my vaginal pain was extremely high. I returned to Mass Eye and Ear Emergency to see yet another doctor. This time the doctor felt it was thrush (an oral yeast infection) because of the white sores in my mouth. This diagnosis made sense because it tied into my assumed vaginal yeast infection as well. However, the doctor was unable to tie the itchy eyes to the oral sores. I decided to stop taking the prednisone because if I were dealing with an oral and vaginal yeast infection the steroids would only make things worse.

Tuesday evening I began to throw up because of all of the mucus and “gunk” in my throat, and my tongue started to swell and I had difficulty breathing. As I struggled to inhale, my sister called the ambulance and we were taken straight to the MGH emergency room. By the time the ambulance arrived I had stopped throwing up and was breathing on my own, but only with great difficulty. Due to the breathing trouble I was taken to the acute ER area, bypassing the enormous line at the regular ER checkin. I was hooked up to monitors and given epinephrine for the swelling. The intern who was taking care of me noticed a small red dot on my chest and asked if this was new—she was worried I was developing a rash. They first held me for four hours because of the dose of epinephrine. I was very out of it during this time and spent the time intermittently spitting up mucus and sleeping while my sister watched by my bed.

She recalls hearing the intern discussing the possibility of Stevens Johnson Syndrome on the other side of the curtain, but nobody discussed the possible diagnosis directly with us. The intern had wanted to prescribe a steroid, but we were hesitant to allow this without having confirmation that it wasn’t a systemic yeast infection. By the end of the four hours the rash had spread and my symptoms had worsened considerably, so they moved me to an observation unit. Throughout the remainder of the night and during the day on Wednesday we waited for a consult with dermatology. The rash spread to my entire body, I experienced excruciating pain when urinating, my eyes became goopy and difficult to open, and the skin on my tongue sloughed off in thick sheets, leaving angry red patches in it’s wake.

On Wednesday afternoon a dermatology team finally diagnosed me with Stevens Johnson Syndrome, a rare and severe allergic reaction to medication—they suspected the Bupropion I had been taking. My body had basically been thrown into a full blown autoimmune response. I was fully admitted to the hospital and they began administering steroids and pain medication (among other things). They warned my family and me that things were going to get worse before they got better. Online research made my family realize that this condition is often fatal and has many associated complications.

I had a team of doctors attending to me—internal medicine specialists, residents and their attendings responsible for my floor in the hospital, gynecologists, respiration specialists, ophthalmologists, pain doctors, nutritionists, physiologists, physical therapists, dermatologists, and more. Stevens Johnson Syndrome is quite rare and perhaps as a result I had many residents and interns coming by to observe my treatment.

I spent six weeks in a private room in the 11th floor of Mass General Hospital. My entire body was covered in blisters. I don’t remember much of the beginning days, but my sister tells me that I had some blisters that were at least six inches wide and sagging with fluid. My mouth was filled with blisters, on my tongue, gums, roof of my mouth, and into my throat. I was covered both internally and externally with vaginal blisters. The whites of my eyes were bright red and my lids were blistered. Eating was a struggle because of the open sores in my mouth (I had to use a numbing rinse before meals), urinating was excruciating, and breathing was hard. My eyelashes fell out, my fingernails and toenails fell off, and my hair thinned substantially. I gained weight from the steroid treatment—my face moon-shaped and my belly distended. I had to learn to walk again, and what seemed worst of all to me at the time was I could not shower.

My family was worried that at any minute I could take a turn for the worse—things looked so dire they worried I might not make it. They lived on pins and needles. I was monitored constantly by both medical staff and family. My team of doctors visited daily, but it was discouraging that they didn’t know the answer to many of our questions.

My treatment included supportive care and steroids. For wound care, I was covered in petroleum impregnated sterile gauze, Vaseline, and “burn vests” (heavy white gauze in place of a hospital gown). For the duration of my stay my vision was severely impaired because I had an amniotic membrane in one eye and a bandage contact lens the other—both to protect my corneas. I had a PICC line in my arm to provide me with a continuous flow of pain medication and steroids (there is no known cure for SJS only medication to suppress the symptoms). I developed a UTI while in the hospital and was treated with IV antibiotics—a nerve wracking experience because antibiotics are a common cause of SJS. The doctors assured us that a second isolated allergic response was more or less just did not happen.

We worried there was always a first time for everything. Eventually my condition did improve though. My skin healed and my oral and genital blisters subsided. They were able to remove the lenses from my eyes and my vision was restored. I was sent home with a pantry full of medications and an O2 sensor to monitor my blood oxygen saturation (I’d been sleeping with oxygen most nights in the hospital). Because of these improvements and my prior faith in modern medicine, I thought that when I left the hospital I would magically be ok—little did I know the struggle that was ahead of me. I have more health issues than I can count since being discharged from the hospital. I have chronic eye pain, vaginal issues, immune system issues, pain issues, lung issues, fingernail and hair issues, and so many more. None of the doctors I have visited know why my symptoms have persisted for so long. Blindness in the future is on the table. Honestly, it is harder now for me now that I am out of the hospital because of all of the unanswered questions I have.

The frustration I feel about having a rare disease with few answers and treatment plans is something I know many can relate to. The doctors’ visits with no answers. The frustration of not having a specialty doctor in your condition. What I have decided to focus on is turning my experience into something positive. I am doing what I can to raise awareness and create support groups and networks via my blog (www.christinesjs.blogspot.com) to connect others with SJS to each other. It can be so isolating, scary, frustrating, and depressing to feel like you are the only one out there with these issues. Which is why the more awareness and support we can provide each other the better!

Filed Under: Insights, Patient Stories

Tags:, ,

Global Genes Comments

  1. I also had a reaction from Wellbutrin. I was diagnosed with TENs two months ago.
    I’m sorry this happened to us.

  2. Connie Muir says:

    Thank You!

Speak Your Mind

*